Jet lag and a hectic life were not the cause of a woman’s exhaustion

OWEN FREEMAN/For The Washington Post

Of course Diane O’Leary was seriously tired — who wouldn’t be? A doctoral candidate in philosophy with a demanding academic schedule and a 3-year-old son, O’Leary had flown home to Sydney after her family’s annual visit to relatives in Upstate New York.

A few days after that 1994 flight, when O’Leary had to stop in the middle of a dance class because she was too exhausted to continue, she chalked it up to bad jet lag. And a week or so later, when she couldn’t walk up a small hill with her son without stopping to rest on a bench, the 33-year-old wasn’t alarmed. “I managed to get myself through it,” she recalled, adding that she was accustomed to being somewhat tired.

More health and science news

WHO wary of Ebola-related travel restrictions

WHO wary of Ebola-related travel restrictions

As airlines impose bans and some borders are closed, the agency warns of shortages and limits to response.

Study: Daughters do double time caring for aging parents

Study: Daughters do double time caring for aging parents

Sons limit care for aging parents because they know sisters will do it, study suggests.

State report says fracking poses threat to public health

State report says fracking poses threat to public health

A Maryland report says fracking could pose significant local health risks if it is allowed in western Maryland.

But a few weeks later, when the exhaustion didn’t recede, O’Leary consulted her general practitioner. He sent her to a specialist, who made a worrisome diagnosis that would prove to be the first of many wrong answers: chronic fatigue syndrome, an illness that is not relieved by rest. Several months later, after she developed joint pain along with the fatigue, doctors decided she had rheumatoid arthritis, a serious inflammatory disorder that can cause joint destruction. The following year, that diagnosis was jettisoned in favor of a severe form of lupus, an autoimmune disease in which the body attacks its own tissues.

But after medications that are the mainstay of treating lupus had no effect — and she developed strange new symptoms — O’Leary’s doctors shifted focus, suggesting that she was also suffering from an underlying psychological disorder. She said she remembers one doctor telling her, “You’re just nervous, honey.”

A dozen years after she got sick, O’Leary stumbled on a possible answer that had nothing to do with her mental health. “I suggested it to doctors — and then they really thought I was crazy,’” she recalled half-jokingly.

It took months to find a specialist who took her suggestion seriously and later confirmed the diagnosis. Although her illness is serious and chronic, the right cocktail of medications, including daily doses of a drug usually used to treat erectile dysfunction, has enabled O’Leary to lead a largely normal life.

Unrecognizable

For nearly eight difficult years, O’Leary took increasingly large doses of prednisone, a potent corticosteroid that is widely used to battle inflammation. Prednisone often causes insomnia and almost manic bursts of activity — users have been known to feel so energized that they clean their houses in the middle of the night — but it did nothing to relieve O’Leary’s exhaustion. It did dramatically alter her appearance, a common side effect.

Normally thin, O’Leary gained 50 pounds and said she “became the fattest, weirdest-looking person on Earth,” also developing the pronounced “moon face” that characterizes users of high-dose steroids. Once, she said, her own mother, whom she had not seen for several months, did not recognize her.

During brief periods she managed to summon enough energy to finish her dissertation and earn her PhD.

In 1996 O’Leary and her family left Australia for Arizona, where her husband had a teaching job. Based in part on brain scans and other tests, doctors in Sydney had decided she had CNS lupus or CNS vasculitis, a rare and severe form of lupus that attacks the brain and nervous system. But O’Leary also began having odd episodes in which the left side of her body would become weak and she would collapse. Her speech was slightly garbled and her memory was affected.

“I’d be talking one minute, and then the next minute I’d have fallen to the floor,” she said. Doctors in Arizona had no idea what to do: One told her he’d never seen a patient with CNS lupus.

In 1997 she and her family moved back to her home town outside Syracuse, N.Y. Doctors there added two potent drugs, including Imuran — designed to calm the immune system — to her medication regimen.

Although brain scans revealed lesions consistent with CNS lupus, O’Leary did not have such classic signs of the disease as high fevers and seizures. No one knew what to make of her collapses or extreme fatigue, and doctors were baffled by her failure to get better.

The search for an answer then turned to psychological causes: Perhaps her condition was exacerbated by a psychological problem, doctors suggested.

O’Leary said she saw a psychiatrist on and off for several years but that he never found a psychological explanation for her symptoms.

Being ill had altered her life: O’Leary’s marriage ended, her plans to teach philosophy at the college level were in tatters and she struggled as a single mother with limited resources. In the late 1990s, O’Leary turned to writing poems, which she had done since high school, in part because “it was something I could do from bed.” After she won grants from two literary foundations, she began to focus intensively on her poetry. In 2003, she won a fellowship to the prestigious MacDowell Colony in New Hampshire.

Skin clue

Around that time, concerned about O’Leary’s repeated, hard-to-treat bronchial infections, doctors decided to wean her off the prednisone, because the drug impedes healing and didn’t seem to be helping. To everyone’s surprise, she said, “I got out of bed, began to cook meals and care for my son without assistance, and regained my ability to read complex material.” The unexplained collapses and weakness did not disappear.

O’Leary turned to the Internet in earnest and began reading articles on PubMed, a medical database operated by the National Institutes of Health. One night, she said, she stumbled upon a rare, progresssive disorder called Sneddon’s syndrome.

Named for the physician who first described a cluster of cases in 1965, Sneddon’s affects the blood vessels, causing neurological abnormalities including small strokes. It is sometimes seen in patients who have systemic lupus erythe matosus.

Brain scans of people with Sneddon’s show reduced blood flow to the brain, and some of them experience memory and cognitive problems, according to the National Organization for Rare Disorders. Many Sneddon’s patients also have a skin condition called livedo reticularis, a mottled purplish discoloration of veins that resembles a fishnet and worsens in the cold; it usually affects the arms and legs. (The rash is also often seen in healthy people, who need no treatment for it.) O’Leary had noticed the mottling on her legs since she was a teenager.

“I knew I’d found my diagnosis,” she recalled.

Convincing doctors was more difficult. Most had never heard of Sneddon’s, which primarily develops in young women and affects about four in every million people. Its cause is unknown, but its hallmark symptoms are cerebrovascular disease and livedo reticularis.

In 2006, O’Leary found a rheumatologist in Manhattan who determined she had Sneddon’s and systemic, but not CNS, lupus. A few months later, she began seeing another rheumatologist, Andras Perl, a lupus specialist at SUNY Upstate Medical University in Syracuse. He prescribed Coumadin, a blood thinner often used to reduce the risk of stroke.

“It had to be done very carefully,” said Perl, because of the risks that blood thinners pose. The Coumadin dramatically improved O’Leary’s ability to function and reduced her neurological symptoms, many of which signified mini-strokes.

Little is known about Sneddon’s, Perl said, in part because rare disorders are extremely difficult to study — there simply aren’t enough patients from whom to draw conclusions.

In 2007, O’Leary’s sister, who had been sick since 1990 with problems that eluded diagnosis, was found to have Sneddon’s, too. She also experienced marked improvement after taking a blood thinner. In 2008, the sisters founded the U.S. Sneddon’s Foundation, an online resource for patients. In 2010, Perl co-authored a report about their cases in the Annals of the Rheumatic Diseases.

In addition to a daily blood thinner and other medications, O’Leary takes Revatio, which is essentially Viagra prescribed at smaller doses and for a different purpose than erectile dysfunction. In O’Leary’s case, it appears to dilate blood vessels in the brain and improve her mental functioning.

While there is no cure for Sneddon’s, O’Leary, now 50, said that having an accurate diagnosis and effective treatment has helped her regain her equilibrium, although she must contend with occasional hospitalizations. She works, travels occasionally and has a much greater sense of control.

“I have to live with it, and I can’t stop it,” she said of her condition. “But the beauty is I’ve got my life back. I’m up and I’m functioning.”

Have a medical mystery that’s been solved? E-mail medicalmysteries@washpost.com.

 
Read what others are saying